Nebraska, 2012Hail and Damaging Winds in Nebraska, July 25, 2012
July 25, 2012 · NWS OAX · 3 events in 2 counties and zones
Isolated severe thunderstorms were able to develop in the late afternoon of the 25th and continue into the evening hours. The storms developed along a weak cold front under a plume of mid level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms were able to develop in the late afternoon of the 25th and continue into the evening hours. The storms developed along a weak cold front under a plume of mid level moisture. The right entrance region of a mid level jet also provided forcing for storms to continue into the evening. However, wind shear was weak and thunderstorm outflow quickly cutoff any inflow allowing the storms to weaken. Before the storms weakened, a few produced severe winds or hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 25, 2:13 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 25, 2:13 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT WED JUL 25 2012
.DISCUSSION...
THUNDERSTORMS TONIGHT...THEN SOMEWHAT COOLER TEMPERATURES AND
SPORADIC PRECIP CHANCES THROUGH THE WEEKEND...ARE THE PRIMARY
FORECAST CONCERNS.
COOL FRONT WAS DRIFTING SOUTHEAST THROUGH THE CWA THIS
AFTERNOON...AND HAD JUST SLIPPED PAST A COLUMBUS TO TEKAMAH LINE AS
OF 2 PM. PLUME OF MID LEVEL MOISTURE ACROSS WESTERN INTO NORTH
CENTRAL NEBRASKA NOTED ON WATER VAPOR IMAGERY WAS SHIFTING EAST OVER
THE FRONTAL BOUNDARY. SCATTERED SHOWERS AND STORMS WERE FIRING UNDER
THIS PLUME...AFFECTING MUCH OF CENTRAL NEBRASKA AND WERE TRYING TO
SNEAK INTO OUR NORTHWESTERN CWA. SURFACE-BASED CAPE VALUES WERE
TOPPING 2000 J/KG ALONG FRONTAL BOUNDARY THIS AFTERNOON...BUT
SIGNIFICANT CINH WAS ALSO NOTED. SOMEWHAT LESS UNSTABLE AIR WAS
NOTED USING MIXED-LAYER CAPE WHERE VALUES WERE BETWEEN 1000 AND 1500
J/KG. EFFECTIVE AND BULK SHEAR WERE BOTH WEAK GIVEN RELATIVELY LIGHT
MID LEVEL FLOW. SO ORGANIZED SURFACE-BASED STORMS DO NOT APPEAR
LIKELY THIS EVENING. HOWEVER STEEP MID LEVEL LAPSE RATES SHOULD
ALLOW FOR QUICK VERTICAL DEVELOPMENT OF ANY CONVECTION THAT FIRES IN
OUR CWA...THEN COLLAPSING OF THOSE STORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS WITH TEMPERATURE/DEW POINT SPREADS APPROACHING
40F. DOWNDRAFT CAPE OF 1800 J/KG WAS ALSO MAXIMIZED ALONG FRONTAL
BOUNDARY.
GIVEN SHOWERS AND STORMS WERE ALREADY FIRING AND APPROACHING THE
CWA...COMBINED WITH ALL SHORT-RANGE MODEL OUTPUT SUGGESTING
PRECIPITATION NEAR AND BEHIND FRONTAL BOUNDARY...WILL INCREASE POPS
ACROSS MOST OF THE CWA FOR THIS EVENING. 15-16Z HRRR SEEMS TO
HAVE A DECENT HANDLE ON CURRENT PRECIPITATION...AND FIRES
CONVECTION ALONG FRONTAL BOUNDARY AS IT SINKS FARTHER SOUTHEAST
INTO THE CWA. MODELS ALSO SHOW POST-FRONTAL PRECIPITATION
CONTINUING THROUGH THE NIGHT AIDED BY RIGHT ENTRANCE REGION OF MID
LEVEL JET...THOUGH COVERAGE WILL CERTAINLY WANE AS WE GO PAST
MIDNIGHT.
SOME LINGERING SHOWERS/STORMS COULD AFFECT OUR FAR SOUTHEAST CWA
THURSDAY MORNING...BUT THAT SHOULD EXIT QUICKLY. THEN NORTHWEST
LOW LEVEL FLOW AND SLOWLY COOLING 850 TEMPERATURES POINT TO
CLOSER-TO-NORMAL TEMPERATURES THURSDAY AFTERNOON. GFS IS COOLER
THAN NAM IN THIS REGARD. WILL CONTINUE WITH HIGHS IN THE LOWER
90S...WHICH IS RIGHT IN THE MIDDLE OF NAM/GFS MOS NUMBERS. ONE
CAVEAT TO WATCH FOR IS DOWNSLOPING NORTHWEST FLOW PUSHING HIGHS A
FEW DEGREES WARMER AS PER NAM.
SURFACE HIGH WILL SETTLE ACROSS THE AREA THROUGH FRIDAY AFTERNOON
WITH RETURN FLOW BEGINNING FRIDAY NIGHT. LOWS IN THE LOW TO MID 60S
LOOK GOOD FOR FRIDAY MORNING...WITH HIGHS FRIDAY AFTERNOON RIGHT
AT NORMAL IN THE UPPER 80S.
GFS HAS ADVERTISED THE LAST FEW DAYS A MID LEVEL SHORTWAVE ROLLING
INTO THE PLAINS FRIDAY NIGHT AND SATURDAY MORNING. OTHER MODELS HAVE
COME IN LINE WITH THIS THINKING...SO CONFIDENCE IS GROWING ON PRECIP
CHANCES THEN. EXPECT WARM ADVECTION ON MODERATE LOW LEVEL JET AHEAD
OF WAVE TO FIRE CONVECTION AFTER MIDNIGHT IN NORTHEAST
NEBRASKA...WITH THIS PRECIP TURNING SOUTHEAST DOWN THE RIVER BY
MORNING. HAVE INCREASED POPS ACCORDINGLY...WITH HIGHEST CHANCES
ALONG SOUTH DAKOTA BORDER AND THROUGH AREAS NORTH AND NORTHEAST OF
OMAHA.
A SECOND SHORTWAVE LOOKS TO ROLL THROUGH AGAIN SATURDAY NIGHT AND
SUNDAY WITH SIMILAR WARM ADVECTION SIGNALS SUGGESTING CONVECTION
WILL FIRE AGAIN. ECMWF IS MORE BULLISH ON FRIDAY NIGHT WAVE...AND
PUSHES SATURDAY NIGHT PRECIP A BIT FARTHER TO THE NORTHEAST THAN
GFS.
LINGERING FRONTAL BOUNDARY BEHIND THIS SYSTEM WILL MOST LIKELY SET
UP ACROSS OUR CWA FOR MONDAY...WHICH MAY FOCUS A FEW STORMS MONDAY
AFTERNOON. SO WILL KEEP A SMALL POP GOING THEN.
UPPER RIDGE WILL BEGIN BUILDING BACK INTO THE REGION BEYOND
MONDAY...SO HAVE KEPT FORECAST DRY AND A BIT WARMER THEN. HAVE
HIGHS IN THE UPPER 80S TO LOWER 90S SATURDAY...THEN LOWER 90S
SUNDAY...BEFORE GRADUALLY INCREASING HIGHS TOWARD THE MID AND
UPPER 90S BY WEDNESDAY.
DERGAN
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
A COLD FRONT FROM NORTHEAST INTO SOUTH CENTRAL NEBRASKA AT 18Z
WILL TRACK ACROSS THE AREA THIS AFTERNOON AND THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF
THE FRONT THIS AFTERNOON AND CONTINUE INTO THE EVENING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ044-
045-050>053-065>068-078-088>093.
IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR IAZ055-
056-069-079-080-090-091.
&&Hazardous weather outlook, Jul 25, 3:54 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
454 PM CDT WED JUL 25 2012
NEZ011-012-016>018-030-031-260100-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-WAYNE-
454 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...SOME
BEING ACCOMPANIED BY STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.
IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-260100-
BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
454 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH DAMAGING WINDS THE MAIN THREAT.
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM CDT. HEAT INDICES
WILL RANGE FROM 102 TO 108.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.
IAZ043-NEZ015-032>034-042-043-260100-
BURT-COLFAX-CUMING-MONONA IA-PLATTE-STANTON-THURSTON-
454 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM FRIDAY NIGHT
THROUGH MONDAY NIGHT OVER PARTS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.
In the hours before
Special weather statement, Jul 25, 4:07 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT WED JUL 25 2012
NEZ033-044-252230-
DODGE NE-CUMING NE-
507 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE AND
SOUTHERN CUMING COUNTIES UNTIL 530 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SNYDER...OR 35 MILES NORTHEAST
OF COLUMBUS...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST POINT...SCRIBNER AND SNYDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4185 9663 4164 9664 4166 9684 4182 9688
TIME...MOT...LOC 2206Z 278DEG 5KT 4173 9680
BOUSTEAD
Special weather statement, Jul 25, 4:26 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT WED JUL 25 2012
NEZ033-043-044-252300-
DODGE NE-COLFAX NE-CUMING NE-
526 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE...
NORTHEASTERN COLFAX AND CUMING COUNTIES UNTIL 600 PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BANCROFT TO 6 MILES SOUTH OF DODGE...OR ALONG A LINE
EXTENDING FROM 37 MILES SOUTH OF SIOUX CITY TO 26 MILES NORTHEAST
OF COLUMBUS...AND MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WEST POINT...SCRIBNER...BEEMER...DODGE...BANCROFT AND SNYDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4163 9656 4155 9684 4164 9702 4206 9681
4206 9656
TIME...MOT...LOC 2225Z 229DEG 9KT 4199 9666 4163 9692
BOUSTEADSpecial weather statement, Jul 25, 4:29 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT WED JUL 25 2012
IAZ043-NEZ015-252300-
MONONA IA-THURSTON NE-
529 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 600 PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MACY...OR 21 MILES SOUTH OF
SIOUX CITY...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MACY...WALTHILL...WINNEBAGO AND WHITING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4227 9635 4226 9633 4223 9632 4222 9633
4222 9612 4205 9612 4213 9651 4228 9654
TIME...MOT...LOC 2225Z 268DEG 13KT 4220 9638
BOUSTEADThunderstorm Wind, Thurston
- When
- July 25, 4:48 PM CST
- Where
- Thurston County, 0.86 mi SW of Macy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.110, -96.360
Thunderstorm wind gusts were estimated to have reached around 60 mph in the Macy area.
Hail, Dodge
- When
- July 25, 5:00 PM CST
- Where
- Dodge County, 4.15 mi S of Dodge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.660, -96.880
The hail was accompanied by thunderstorm wind gusts estimated at around 60 mph.
Thunderstorm Wind, Dodge
- When
- July 25, 5:00 PM CST
- Where
- Dodge County, 4.15 mi S of Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -96.880
Thunderstorm wind gusts estimated at around 60 mph downed some tree branches and flattened corn in the area. The wind was accompanied by quarter-size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385681, 385679, 385680.